Alert archive / Michigan / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this red flag warning at Apr 30, 2018, 3:00 PM EDT for 23 counties in Michigan. It took effect at May 1, 2018, 8:00 AM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2018, 3:00 PM EDT (19:00 UTC)
- In effect from
- May 1, 2018, 8:00 AM EDT
- Expired
- May 1, 2018, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4262 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
807 WWUS83 KGRR 301900 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 300 PM EDT Mon Apr 30 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-010300- /O.NEW.KGRR.FW.W.0001.180501T1200Z-180502T0000Z/ /O.CON.KGRR.FW.A.0001.000000T0000Z-180501T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 300 PM EDT Mon Apr 30 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 8 PM EDT TUESDAY... The National Weather Service in Grand Rapids has issued a Red Flag Warning, which is in effect from 8 AM to 8 PM EDT Tuesday. * Winds...Southwest 10 to 20 mph today and increasing to 15 to 25 mph with gusts up to 35 mph Tuesday. * Relative Humidity...As low as 15 percent today and 25 to 35 percent Tuesday. * Temperatures...In the upper 60s to lower 70s late this afternoon and early evening and 75 to 80 degrees Tuesday afternoon and early evening. * Impacts...Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. The combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Be careful with any activities that could potentially lead to a wildfire. Camping...outdoor grills...smoking materials...chain saws...and all terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. && $$ Laurens/WDM
5 follow-up statements
207 WWUS83 KGRR 010004 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 804 PM EDT Mon Apr 30 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-010815- /O.EXP.KGRR.FW.A.0001.000000T0000Z-180501T0000Z/ /O.CON.KGRR.FW.W.0001.180501T1200Z-180502T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 804 PM EDT Mon Apr 30 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT TUESDAY... ...FIRE WEATHER WATCH HAS EXPIRED... * Winds...Increasing on Tuesday to southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...Recovering tonight, then dropping down to around 25 percent on Tuesday afternoon. * Temperatures...Highs 75 to 80 on Tuesday. * Impacts...Any fires that start on Tuesday will have a chance to become a wildfire that spreads quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. The combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Be careful with any activities that could potentially lead to a wildfire. Camping...outdoor grills...smoking materials...chain saws...and all terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. && $$
159 WWUS83 KGRR 010651 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 251 AM EDT Tue May 1 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-011500- /O.CON.KGRR.FW.W.0001.180501T1200Z-180502T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 251 AM EDT Tue May 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...Around 25 percent. * Temperatures...Around 75 to 80. * Impacts...Any fires that start on Tuesday will have a chance to become a wildfire that spreads quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. The combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Be careful with any activities that could potentially lead to a wildfire. Camping...outdoor grills...smoking materials...chain saws...and all terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. && $$
337 WWUS83 KGRR 011342 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 942 AM EDT Tue May 1 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-012145- /O.CON.KGRR.FW.W.0001.000000T0000Z-180502T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 942 AM EDT Tue May 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...Around 25 percent. * Temperatures...Around 75 to 80 this afternoon and early evening. * Impacts...Any fires that start will have a chance to become a wildfire that spreads quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. The combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Be careful with any activities that could potentially lead to a wildfire. Camping...outdoor grills...smoking materials...chain saws...and all terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. && $$
376 WWUS83 KGRR 011921 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 321 PM EDT Tue May 1 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-020000- /O.CON.KGRR.FW.W.0001.000000T0000Z-180502T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 321 PM EDT Tue May 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 25 percent. * Temperatures...In the lower to middle 80s. * Impacts...Any fires that start will have a chance to become a wildfire that spreads quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. The combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Be careful with any activities that could potentially lead to a wildfire. Camping...outdoor grills...smoking materials...chain saws...and all terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. && $$ Laurens
581 WWUS83 KGRR 020000 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 800 PM EDT Tue May 1 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-020100- /O.EXP.KGRR.FW.W.0001.000000T0000Z-180502T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 800 PM EDT Tue May 1 2018 ...RED FLAG WARNING HAS EXPIRED... Winds are diminishing, and relative humidities are mostly up above critical thresholds. Conditions will continue to improve gradually through the evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Apr 30, 1:31 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 30, 1:31 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
131 PM EDT Mon Apr 30 2018
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 318 AM EDT Mon Apr 30 2018
High pressure will move east with southwest winds bringing in
warmer temperatures today and Tuesday. A cold front will stall
across Lower Michigan bringing showers and thunderstorms Tuesday
night and continuing into Friday.
&&
.UPDATE...
Issued at 1225 PM EDT Mon Apr 30 2018
We issued an early aftn fcst update to go with a fire wx watch for
our entire fcst area until 8 pm this evening. There is an elevated
fire danger this afternoon and early evening due to a very dry
airmass in place (relative humidity values down to as low as 15
percent) in conjunction with increasing sw winds gusting to 20 mph
at times this aftn/early eve and temps moderating into the mid to
upper 60's. Thanks for extensive coord on headline decision
APX/DTX/IWX.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 318 AM EDT Mon Apr 30 2018
After a cool start today, temperatures will begin to rebound as upper
ridging builds in and the sfc high moves east. Fair weather
continues through Tuesday then the ridge begins to flatten by
Tuesday night as troughing across central Canada eventually merges
with longwave trough across the western CONUS.
Chances for showers and thunderstorms begin to increase Tuesday
night as heights fall and baroclinic zone becomes established
across northern and central Lower Michigan. This area could see
more organized convection later on Wednesday but specifics on
timing and location will depend on mesoscale processes that are
not well resolved at that range.
.LONG TERM...(Wednesday night through Sunday)
Issued at 318 AM EDT Mon Apr 30 2018
Our main concern in the long term is the heavy rain/severe potential
for the Wed night through Thu night time frame.
Little doubt that we will have a nearly stationary front draped over
the state for the period of concern. The front will drop in over the
state later Tue from the NW, and then nearly stall out as it becomes
parallel with the SW flow aloft. The details as far as where the
front stalls, and who gets heavier rain/severe weather is where the
forecast is a bit uncertain yet.
We think the most likely scenario at this time is that the front
stalls out over the Nrn half of Lower Michigan on Wed. This scenario
would place the best chances for rain across Nrn Lower, while much
of our area would remain in the warm sector. Chances of showers and
storms would still exist down here. They would just remain somewhat
lower until the front can settle south a bit.
We do expect that the front will settle into the heart of the CWFA
on Thu as one better organized sfc wave moves by to the ENE. We are
then expected to see multiple rounds of showers/storms through Thu
night, when the main upper wave/sfc low zip through. Some sfc based
instability will be possible across the far south, but this will
depend on the exact position of the front. We believe heavy rainfall
is a more likely scenario with PWATs up around 1.5 inches and
multiple waves moving through.
The upper wave and sfc low moving through later Thu night should
sweep the moisture out of the area, and allow for gradually drier
conditions after early rain chances. A nrn stream wave will push
through on Sat. This will bring a small chc of rain as all of the
rich moisture will be locked up south of the area. Cooler weather
will follow for Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 131 PM EDT Mon Apr 30 2018
I expect VFR conditions to prevail through Tuesday afternoon.
However winds will be gusty today and even more so tomorrow.
I expect low level wind shear to develop overnight as winds
increase to 40 to 45 knots just above 1000 ft agl.
&&
.MARINE...
Issued at 318 AM EDT Mon Apr 30 2018
Will issue a Small Craft Advisory north of Grand Haven beginning
today and running through Tuesday night as surface pressure
gradient tightens and winds and waves increase. The advisory will
have to be expanded south eventually.
&&
.HYDROLOGY...
Issued at 1031 AM EDT Mon Apr 30 2018
River levels are around to a little above normal. Showers and
thunderstorms are possible Tuesday night into Friday and rain
amounts will be variable across Southwest Lower Michigan. Rainfall
totals through the week will range from an inch up to several
inches. This may lead to rises on area rivers by next weekend and
perhaps some minor flooding.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Fire Weather Watch until 8 PM EDT this evening for MIZ037>040-
043>046-050>052-056>059-064>067-071>074.
LM...Small Craft Advisory until 8 AM EDT Wednesday for LMZ847>849.
&&
UPDATE...Laurens
SYNOPSIS...Ostuno
SHORT TERM...Ostuno
LONG TERM...NJJ
AVIATION...WDM
HYDROLOGY...63
MARINE...OstunoHazardous weather outlook, Apr 30, 4:49 AM EDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 449 AM EDT Mon Apr 30 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-010900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 449 AM EDT Mon Apr 30 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Fire danger will be elevated today as winds and temperatures increase and humidity remains low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms with heavy rain are possible Tuesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-010900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 449 AM EDT Mon Apr 30 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will be hazardous to small craft, especially north of Grand Haven. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds and waves will be hazardous to small craft into Wednesday. Thunderstorms are possible Tuesday night through Friday. Ostuno
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 3:36 AM EDT | Small Craft Advisory | GRR | 62 hr | |
| Apr 30, 12:28 PM EDT | Fire Weather Watch | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 8 hr |
Nearby
Red Flag Warnings in Michigan, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.